Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

January 22, 20178 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Jan 22, 2017, 12:39 PM EST for 8 counties in Georgia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2017, 12:39 PM EST (17:39 UTC)
Expired
Jan 22, 2017, 1:30 PM EST
In force
51 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

Counties Baldwin County, GA, Bibb County, GA, Emanuel County, GA, Jefferson County, GA, Johnson County, GA, Twiggs County, GA, Washington County, GA, Wilkinson County, GA

The radar

The Robins AFB radar (KJGX), 83 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 355 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
355 m²/s²
0-3 km storm-relative helicity
423 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

961 
WWUS82 KFFC 221739
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1239 PM EST SUN JAN 22 2017
 
GAZ061-072>076-081>086-094-095-097-098-113-221830-
Peach GA-Toombs GA-Washington GA-Glascock GA-Hancock GA-Emanuel GA-
Jones GA-Twiggs GA-Wilkinson GA-Jefferson GA-Baldwin GA-Bibb GA-
Treutlen GA-Johnson GA-Houston GA-Crawford GA-Laurens GA-
1239 PM EST SUN JAN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PEACH...NORTHEASTERN
TOOMBS...WASHINGTON...SOUTHWESTERN GLASCOCK...SOUTHERN HANCOCK...
EMANUEL...SOUTHEASTERN JONES...TWIGGS...WILKINSON...JEFFERSON...
BALDWIN...BIBB...NORTHEASTERN TREUTLEN...JOHNSON...NORTHERN
HOUSTON...EASTERN CRAWFORD AND NORTHEASTERN LAURENS COUNTIES UNTIL
130 PM EST...

At 1239 PM EST...a line of strong thunderstorms was extending from
near Byron to near Nicklesville to Meeks to near Normantown...and
moving northeast at 60 mph.

  HAZARD...Winds up to 40 mph...pea sized hail and frequent 
           lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Lightning is one of nature's 
           leading killers. If you can hear thunder...you are close 
           enough to be struck by lightning. 

Some locations in the path of these storms include
Macon, Milledgeville, Swainsboro, Sandersville, Lyons, Louisville,
Wrightsville, Jeffersonville, Irwinton, Warner Robins, Centerville,
Byron, Wadley, Gordon, Davisboro, Twin City, Tennille, Ivey, McIntyre
and Stillmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency.

LAT...LON 3254 8203 3256 8208 3252 8215 3235 8225
      3224 8221 3217 8231 3232 8242 3235 8241
      3235 8245 3256 8261 3266 8323 3263 8388
      3317 8335 3321 8326 3316 8227 3293 8227
      3284 8232 3281 8215 3266 8208 3260 8200
TIME...MOT...LOC 1739Z 224DEG 54KT 3268 8375 3271 8318 3261 8257 3228
8232

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jan 22, 10:33 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jan 22, 10:33 AM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1033 AM EST Sun Jan 22 2017

.UPDATE...
Have made several updates to the forecast grids this morning to
account for the latest in model trends and overall thinking. Here
are a few of the key changes:

Morning lull period a bit more defined than previously expected,
so have dropped pops significantly through the late morning hours.

Onset of next round of storms faster than the previous model
solutions were suggesting. Have gone with a faster onset time with
the pops and adjusted to keep the highest pops farther south.

Winds Monday look to be higher than originally forecast, so have
made some adjustments to the wind speeds. The new values meet
advisory criteria, and have gone ahead with a Wind Advisory for 1
AM to 7 PM Monday. The Wind Advisory highlights the risk of non-
convective wind speeds of 20 mph or wind gusts of 35 mph or
higher. We can expect to see strong, gusty winds with storms
today, but the Wind Advisory is for winds due to the tight
pressure gradient following the main storm threat timeframe. It is
possible that north Georgia could continue to see high, gusty
winds after 7 PM Monday, and adjustments to the Advisory area may
be necessary.

Any other significant changes will be made as necessary as new
model data becomes available. A high risk for severe storms has
been issued for portions of central Georgia, with moderate risk
and slight risk areas including another large portion of the
state. This continues to be a concerning situation, with damaging
winds, potential long-track tornadoes, large hail, and localized
flash flooding still being the main hazards. With many events
occurring today in and around the area, please stay alert to
weather watches, warnings, and advisories through the day.

31

&&

.PREV DISCUSSION... /Issued 640 AM EST Sun Jan 22 2017/

SHORT TERM /Today through Monday/...

The second round of showers and thunderstorms are continuing this
morning. Best instability remains central and south at this time as
the warm front lingers south of Columbus to Vidalia. Currently have
a tornado watch for the last county row of our forecast area and
southward. Main upper system will drop into the lower MS valley this
afternoon and continue into the southern Appalachians tonight. Strong
dynamics are associated with this system and could overcome any
lingering stable air from previous showers. So another round of
possible severe storms is expected for this afternoon and into the
evening. The closed upper low will continue to push across the
Appalachians on Monday with extensive wrap around clouds and
showers through most of the day.

The flash flood watch will continue as is for north and central
GA. Additional storms with heavy rain are possible at any point
in the forecast area.

41

LONG TERM /Monday Night through Saturday/...

Minimal changes made to the extended forecast grids. Region gets back
to more seasonal temperatures but should remain dry after mid-week
system passes.

20

AVIATION...
12Z Update...
Short wave moving east with showers and thunderstorms diminishing.
Ceilings still varying from ifr to mvfr and some vfr. the general
trend should be an improvement to mvfr with some vfr during this
lull in the showers. Another round of showers and thunderstorms
expected this afternoon and evening. Winds varying around 180 but
think they will be more southeast this morning and become more
southwest by afternoon ahead of the surface front.

//ATL Confidence...12Z Update...
Medium confidence on all elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  48  60  41 /  90  70  40   0
Atlanta         66  49  56  40 /  90  70  40   5
Blairsville     61  45  51  37 /  90  90  70  30
Cartersville    67  47  55  39 /  90  80  50   5
Columbus        71  50  60  40 /  70  50  30   0
Gainesville     65  48  57  40 /  90  80  50  10
Macon           72  49  61  41 /  80  50  40   0
Rome            67  48  56  38 /  90  90  40   5
Peachtree City  68  47  57  38 /  80  70  40   0
Vidalia         76  51  64  44 / 100  50  20   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 PM EST this evening for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...
Butts...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...
Dade...Dawson...DeKalb...Dodge...Dooly...Douglas...Emanuel...
Fannin...Fayette...Floyd...Forsyth...Gilmer...Glascock...
Gordon...Greene...Gwinnett...Hall...Hancock...Haralson...
Harris...Heard...Henry...Houston...Jackson...Jasper...
Jefferson...Johnson...Jones...Lamar...Laurens...Lumpkin...
Macon...Madison...Marion...Meriwether...Monroe...Montgomery...
Morgan...Murray...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Peach...Pickens...Pike...Polk...
Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair...
Toombs...Towns...Treutlen...Troup...Twiggs...Union...Upson...
Walker...Walton...Warren...Washington...Webster...Wheeler...
White...Whitfield...Wilcox...Wilkes...Wilkinson.

Wind Advisory from 1 AM to 7 PM EST Monday for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...
Butts...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...
Dade...Dawson...DeKalb...Dodge...Dooly...Douglas...Emanuel...
Fannin...Fayette...Floyd...Forsyth...Gilmer...Glascock...
Gordon...Greene...Gwinnett...Hall...Hancock...Haralson...
Harris...Heard...Henry...Houston...Jackson...Jasper...
Jefferson...Johnson...Jones...Lamar...Laurens...Lumpkin...
Macon...Madison...Marion...Meriwether...Monroe...Montgomery...
Morgan...Murray...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Peach...Pickens...Pike...Polk...
Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair...
Toombs...Towns...Treutlen...Troup...Twiggs...Union...Upson...
Walker...Walton...Warren...Washington...Webster...Wheeler...
White...Whitfield...Wilcox...Wilkes...Wilkinson.

&&

SHORT TERM...31
LONG TERM....Baker
AVIATION...31
Hazardous weather outlook, Jan 22, 10:33 AM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1033 AM EST SUN JAN 22 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231545-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1033 AM EST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...RARE HIGH RISK ISSUED FOR SEVERE STORMS PORTIONS OF CENTRAL
GEORGIA THIS AFTERNOON INTO EVENING...

INCREASED THREAT NOW FOR SOME STRONG LONG-TRACKED
TORNADOES...LARGE HAIL...AND DAMAGING WIND FOR PORTIONS OF CENTRAL
GEORGIA. SOUTHERN PARTS OF NORTH GEORGIA ALSO HAS A SLIGHT
ENHANCED RISK FOR SEVERE STORMS. THE GREATEST CHANCE WILL BE FROM
1 PM INTO THIS EVENING...ALONG A SOUTH OF A LAGRANGE...TO
ATLANTA...TO ATHENS LINE.

IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE LIKELY. LOCALIZED
FLOODING OF LOW LYING AND FLOOD PRONE AREAS WILL BE POSSIBLE AS WELL
AS RISES ON CREEKS...STREAMS AND RIVERS. A FLASH FLOOD WATCH IS IN
EFFECT FOR MUCH OF NORTH AND CENTRAL GEORGIA THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

STRONG GUSTY WINDS BEHIND THE STORM SYSTEM ARE EXPECTED MONDAY.
SEE THE CORRESPONDING WIND ADVISORY FOR MORE DETAILS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR 2 PM TO 10 PM THIS EVENING
ACROSS CENTRAL GEORGIA AND PORTIONS OF NORTH GEORGIA...GENERALLY
ALONG AND SOUTH OF A LAGRANGE...TO ATLANTA...TO ATHENS LINE.

SPOTTERS ARE ALSO ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER
THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jan 22, 12:04 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1204 PM EST SUN JAN 22 2017

GAZ080>084-093>097-109-221745-
Macon GA-Peach GA-Wilkinson GA-Taylor GA-Bibb GA-Houston GA-
Crawford GA-Laurens GA-Bleckley GA-Dodge GA-Twiggs GA-
1204 PM EST SUN JAN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MACON...PEACH...
SOUTHWESTERN WILKINSON...NORTHEASTERN TAYLOR...SOUTHERN BIBB...
HOUSTON...CRAWFORD...NORTHWESTERN LAURENS...BLECKLEY...NORTHWESTERN
DODGE AND TWIGGS COUNTIES UNTIL 1245 PM EST...

At 1203 PM EST...a line of strong thunderstorms was extending from
near Whitewater State Park to near Sand Bed to Royal to near
Eastman...and moving north at 25 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Macon, Dublin, Perry, Fort Valley, Cochran, Oglethorpe,
Jeffersonville, Roberta, Warner Robins, Centerville, Byron,
Montezuma, Chester, Marshallville, Reynolds, Dexter, Dudley, Cadwell,
Danville and Montrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3238 8336 3238 8347 3240 8350 3238 8354
      3238 8367 3229 8413 3270 8412 3280 8354
      3275 8327 3253 8293 3218 8312
TIME...MOT...LOC 1703Z 190DEG 22KT 3238 8404 3245 8366 3245 8335 3224
8314

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jan 22, 12:39 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1239 PM EST SUN JAN 22 2017

GAZ061-072>076-081>086-094-095-097-098-113-221830-
Peach GA-Toombs GA-Washington GA-Glascock GA-Hancock GA-Emanuel GA-
Jones GA-Twiggs GA-Wilkinson GA-Jefferson GA-Baldwin GA-Bibb GA-
Treutlen GA-Johnson GA-Houston GA-Crawford GA-Laurens GA-
1239 PM EST SUN JAN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PEACH...NORTHEASTERN
TOOMBS...WASHINGTON...SOUTHWESTERN GLASCOCK...SOUTHERN HANCOCK...
EMANUEL...SOUTHEASTERN JONES...TWIGGS...WILKINSON...JEFFERSON...
BALDWIN...BIBB...NORTHEASTERN TREUTLEN...JOHNSON...NORTHERN
HOUSTON...EASTERN CRAWFORD AND NORTHEASTERN LAURENS COUNTIES UNTIL
130 PM EST...

At 1239 PM EST...a line of strong thunderstorms was extending from
near Byron to near Nicklesville to Meeks to near Normantown...and
moving northeast at 60 mph.

  HAZARD...Winds up to 40 mph...pea sized hail and frequent
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Lightning is one of nature's
           leading killers. If you can hear thunder...you are close
           enough to be struck by lightning.

Some locations in the path of these storms include
Macon, Milledgeville, Swainsboro, Sandersville, Lyons, Louisville,
Wrightsville, Jeffersonville, Irwinton, Warner Robins, Centerville,
Byron, Wadley, Gordon, Davisboro, Twin City, Tennille, Ivey, McIntyre
and Stillmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency.

LAT...LON 3254 8203 3256 8208 3252 8215 3235 8225
      3224 8221 3217 8231 3232 8242 3235 8241
      3235 8245 3256 8261 3266 8323 3263 8388
      3317 8335 3321 8326 3316 8227 3293 8227
      3284 8232 3281 8215 3266 8208 3260 8200
TIME...MOT...LOC 1739Z 224DEG 54KT 3268 8375 3271 8318 3261 8257 3228
8232

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 10:47 PM ESTFlash Flood WatchFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more20 hr
Jan 22, 12:13 AM ESTSpecial Weather StatementFFCMontgomery, Telfair, Toombs, Wheeler47 min
Jan 22, 12:43 AM ESTSpecial Weather StatementFFCCrisp, Wilcox47 min
Jan 22, 1:43 AM ESTRiver Flood WarningFFCCoweta, Fayette, Spalding24 hr
Jan 22, 3:05 AM ESTSpecial Weather StatementFFCChattooga, Dade, Walker55 min
Jan 22, 3:44 AM ESTSpecial Weather StatementFFCTelfair31 min
Jan 22, 4:15 AM ESTSpecial Weather StatementFFCToombs45 min
Jan 22, 5:15 AM ESTSpecial Weather StatementFFCTelfair45 min
Jan 22, 6:06 AM ESTRiver Flood WarningFFCClayton, Fayette, Spalding19 hr
Jan 22, 9:56 AM ESTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more39 hr
Jan 22, 11:01 AM ESTSevere Thunderstorm WarningFFCCrisp, Dooly, Sumter44 min
Jan 22, 12:04 PM ESTSpecial Weather StatementFFCBleckley, Crawford, Houston, Macon, Peach, Twiggs41 min
Jan 22, 12:55 PM ESTSpecial Weather StatementFFCSchley, Webster35 min
Jan 22, 1:23 PM ESTSpecial Weather StatementFFCGlascock, Jefferson, Warren52 min
Jan 22, 1:29 PM ESTSpecial Weather StatementFFCSchley46 min
Jan 22, 1:34 PM ESTFlash Flood WarningFFCMontgomery, Telfair, Toombs, Wheeler6 hr
Jan 22, 1:53 PM ESTSpecial Weather StatementFFCMacon37 min
Jan 22, 2:13 PM ESTSpecial Weather StatementFFCHouston, Peach32 min
Jan 22, 3:15 PM ESTSpecial Weather StatementFFCCrisp, Dooly30 min
Jan 22, 3:42 PM ESTTornado Warning EmergencyTornado observedConsiderable damage threatFFCCrisp, Wilcox48 min
Jan 22, 3:46 PM ESTSevere Thunderstorm WarningFFCCarroll, Coweta, Heard, Troup44 min
Jan 22, 3:58 PM ESTSpecial Weather StatementFFCBleckley, Pulaski32 min
Jan 22, 4:13 PM ESTTornado Warning Tornado observedConsiderable damage threatFFCDodge, Laurens, Telfair, Wheeler, Wilcox47 min
Jan 22, 4:13 PM ESTTornado WarningFFCBleckley, Laurens, Twiggs, Wilkinson32 min
Jan 22, 4:25 PM ESTSevere Thunderstorm WarningFFCCarroll, Douglas, Fulton13 min
Jan 22, 4:59 PM ESTSevere Thunderstorm WarningFFCDodge, Laurens31 min
Jan 22, 5:13 PM ESTRiver Flood WarningFFCClayton, Fayette, Spalding24 hr
Jan 22, 5:15 PM ESTSpecial Weather StatementFFCMontgomery, Toombs, Treutlen45 min
Jan 22, 5:33 PM ESTSpecial Weather StatementFFCBartow, Floyd, Polk27 min
Jan 22, 5:59 PM ESTSpecial Weather StatementFFCFloyd46 min
Jan 22, 6:29 PM ESTRiver Flood WarningFFCBibb, Houston, Jones, Monroe, Twiggs4 days

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.